Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2003, 1:12 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 1:12 PM CDT (18:12 UTC)
- Expired
- Aug 3, 2003, 2:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629 WUUS53 KIWX 031812 SVRIWX INC091-MIC021-031915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 209 PM EDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LA PORTE COUNTY IN INDIANA BERRIEN COUNTY IN MICHIGAN * UNTIL 315 PM EDT(215 PM CDT) * AT 209 PM EDT(109 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR MICHIGAN CITY INDIANA TO 5 MILES SOUTH OF STEVENSVILLE MICHIGAN...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... GRAND BEACH NEW BUFFALO THREE OAKS BRIDGMAN STEVENSVILLE BERRIEN SPRINGS SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4172 8697 4159 8680 4201 8623 4218 8644
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:45 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 3, 10:45 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1045 AM EST SUN AUG 3 2003 UPDATED PUBLIC FORECAST DISCUSSION AT 1030 AM EST... WILL UPDATE FORECAST SHORTLY TO ADD CHANCE FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING INCLUDING THE THREAT FOR LOCALLY HEAVY RAINFALL. DIFFUSE FRONT WAS NEARLY STATIONARY AND EXTENDED FROM ABOUT CHICAGO TO SPRINGFIELD IL. EXPECT THE FRONT TO DRIFT VERY SLOWLY EAST THIS AFTERNOON AND EVENING AND PROVIDE A TRIGGER FOR STORMS. NEARLY ALL OF FAR SW LOWER MI AND NORTHERN INDIANA HAD SCATTERED OUT EARLIER THIS MORNING...SO DIURNAL HEATING SHOULD BE SUFFICIENT TO TRIGGER MORE STORMS. NCEP MODELS APPEAR TOO WARM IN MID LEVELS AND TOO DRY IN LOW LEVELS. MODIFIED SOUNDING FOR FWA FOR THIS AFTERNOON INDICATED CAPES COULD REACH 4000 J/KG...WHEREAS ETA INDICATED ONLY 1700+. UPPER AIR DATA INDICATED 500 MB TEMPS BETWEEN -13C AND -15C AND UPSTREAM SFC DEW POINTS AROUND 70. ALSO...WIND PROFILERS AND SATELLITE WATER VAPOR WERE INDICATING A JET MAX WORKING ITS WAY SE INTO FAR SW WI. THE APPROACH OF THIS WIND MAX SHOULD HELP INCREASE THE CHANCE FOR STORMS OVER N INDIANA AND SW LOWER MI. SKIP PUBLIC FORECAST DISCUSSION FOR 300 AM EST ISSUANCE... FORECAST PROBLEMS CENTER ON POPS NEXT FEW DAYS. ETA/GFS IN FAIR AGREEMENT THOUGH LEANING SOMEWHAT TOWARDS ETA WITH TIMING OF NEXT SIGNIFICANT SHORTWAVE TO ROTATE AROUND 5H LOW CENTERED OVER THE WESTERN LAKE SUPERIOR. ETA A BIT FASTER AND DOESNT DIG WAVE AS FAR SOUTH AS GFS. ALSO FAVOR ETA LATER IN SHORT TERM AS GFS LIFTING SYSTEM OUT RATHER FAST BEYOND F48. SOME CONCERN OF CONVECTIVE FEEDBACK PROBLEMS WITH GFS IN ITS HANDLING OF CURRENT MT WAVE RIDING OVER THE ROCKIES RIDGE AND EXITING ACROSS THE NORTHERN PLAINS...ALLOWING FOR THE GFS TO SUPPORT A MORE/TOO ROBUST KICKER. ONE CONCERN WITH ETA THAT WAS ALSO APPARENT LAST 00Z RUN IS A BIT TOO COOL IN NEAR SURFACE LAYER. MODIFIED ETA 18Z SOUNDING (78T/67TD) YIELDS MORE UNSTABLE PROFILE WITH 2000-2500 J/KG AND LI M6-M7C. 0-6KM SHEAR NEGLIGIBLE IN WEAK HODOGRAPH. GOOD WET BULB ZERO HEIGHTS MAY YIELD SOME ISOLATED HAIL REPORTS AS CONVECTION GETS GOING IN THE AFTERNOON...BUT THINK MAIN CONCERN WILL BE WITH RAINFALL RATES OF NEAR AN INCH PER HOUR IN SLOW MOVING STORMS CREATING AT LEAST URBAN/SMALL STREAM PROBLEMS ESPECIALLY OVER AREAS HIT THE PAST TWO DAYS...FORTUNATELY LESS THAN IDEAL WARM CLOUD LAYER/PRECIPITATION EFFICIENCY SHOULD LIMIT FLOODING COVERAGE/INTENSITY. HAVE GONE WITH SCATTERED WORDING THIS AFTERNOON INTO THE EARLY NIGHT...TIMING WITH THE SHORTWAVE AND INCREASED INSTABILITY. 5H COLD POOL TO OFFER DIURNAL TSRA AGAIN ON MONDAY AND HAVE GIVEN A BIT MORE DIURNAL TREND TO POPS IN THE GRIDS. LITTLE CHANGES NEEDED TO TEMPS...CLOSE TO NGM/MAV GUIDANCE...AGAIN ETA SEEMS A BIT COOL. SMALL CHANCES INTO TUESDAY MORE IN LINE WITH SLOWER ETA SOLUTION. EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY NO CHANGES TO EXTENDED GRIDS. MODELS CONTINUE TO OPEN THE CLOSED UPPER LOW AND SHIFT THE LONGWAVE TROUGH EAST BY THURSDAY. CHC POPS STILL LOOK GOOD FOR TUES NGT INTO WEDS...WITH DRIER CONDITIONS EXPECTED FROM THURS INTO THE WEEKEND AS UPR LVL RIDGING BEGINS TO TAKE OVER. AVIATION DISCUSSION FOR 12Z TAFS... FOG WILL QUICKLY LIFT BY 14Z ACROSS THE AREA. NO CHANGES TO TAF FROM PAST ISSUANCE WITH RISK FOR SCT CONVECTION MOST OF THE AFTERNOON AND EARLY EVENING. WITH EXACT LOCATIONS OF DEVELOPMENT HARD TO PINPOINT...HAVE CONTINUED WITH EXTENDED PERIOD OF VCTS AT BOTH SITES. NO MENTION OF FOG FOR TNGT...ALTHOUGH MAV GUIDANCE WANTS TO DROP KFWA TO IFR CONDITIONS TOWARDS MORNING. WILL HOLD OFF FOR NOW. FISHER .IWX... IN...NONE. MI...NONE. OH...NONE. PBM/LWF
Hazardous weather outlook, Aug 3, 10:49 AM CDT, 2 hours 23 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1049 AM EST SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...SOME POTENTIALLY SEVERE...WILL DEVELOP THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. HAIL UP TO ONE INCH IN DIAMETER...TORRENTIAL DOWNPOURS AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS. LOCALIZED HEAVY RAINFALL...UP TO AN INCH AN HOUR IN PLACES...IS EXPECTED THIS AFTERNOON AND EVENING BECAUSE STORMS SHOULD MOVE SLOWLY. THIS HEAVY RAIN MAY RESULT IN THE FLOODING OF STREETS ...BASEMENTS AND SMALL STREAMS...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN THE PAST TWO DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY. IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:14 PM CDT | Severe Thunderstorm Warning | IWX | Marshall | 46 min |
| Aug 3, 5:24 PM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 51 min |
| Aug 3, 5:30 PM CDT | Tornado Warning | IWX | Saint Joseph | 30 min |
| Aug 3, 5:47 PM CDT | Tornado Warning | IWX | Elkhart | 43 min |
| Aug 3, 6:24 PM CDT | Severe Thunderstorm Warning | IWX | Noble | 66 min |
| Aug 3, 5:01 PM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.